Iowa, 2020

Hail in Iowa, August 6, 2020

August 6, 2020 · NWS DMX · 2 events in 2 counties and zones

An upper level low moved across the Dakotas and southeast towards Iowa, increasing warm air advection and moisture return into Iowa ahead of the low. Scattered convection developed by mid morning across western Iowa with a few cells strengthening enough to drop hail in Carrol and Guthrie counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An upper level low moved across the Dakotas and southeast towards Iowa, increasing warm air advection and moisture return into Iowa ahead of the low. Scattered convection developed by mid morning across western Iowa with a few cells strengthening enough to drop hail in Carrol and Guthrie counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 6, 5:23 AM CST, 4 hours 48 minutes earlier.

Area forecast discussion, Aug 6, 5:23 AM CST, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
623 AM CDT Thu Aug 6 2020

...Updated for the 12z Aviation Discussion...

.DISCUSSION.../Today through Wednesday/
Issued at 423 AM CDT Thu Aug 6 2020

Surface high pressure continues to shift east towards the Great
Lakes. Southerly flow aloft has returned to Iowa overnight with
several fragments of theta-e advection lifting through the state.
Modest MUCAPEs have arrived as well at 500 J/kg or less though
greater instability is just to the west in the Missouri Valley.
Showers and a few thunderstorms have developed to the increased
forcing and instability over southeast Iowa and over the northwest.
Of course the areas that really need the rainfall are currently
devoid of precipitation. The showers and thunderstorms will likely
continue to bubble into central Iowa this morning and into the early
afternoon as repeated rounds of theta-e advection lift northward.
The focus for precipitation should eventually lift northward as well
this afternoon. The slow movement and potential for repeated small
cells over some areas could lead to some beneficial rainfall for
some lucky areas. High temperatures today will again likely be
impacted by cloud cover and have again tempered high temperatures
down north of Highway 30. South of there, temperatures may receive
some sun during the afternoon to allow temperatures to rebound.

The low level jet will develop tonight and be focused over Kansas
and Missouri with the speed convergence zone over the northern
portion of those states. That will be the most favored region for
thunderstorm development tonight though some of the activity may
reach far southern Iowa and linger into Friday morning. The
remainder of Friday should be mostly dry and warmer with highs in
the 80s. The upper flow by later Friday and into the weekend
transitions to more zonal/westerly flow as the region is sandwiched
between an upper low over western Canada and upper high over the
south central CONUS. Numerous short waves will be passing through
this flow and there still remains a fair amount of uncertainty where
and when these will arrive and areal coverage of any thunderstorms.
This has resulted in an extended forecast filled with low chances
for thunderstorms throughout with a couple more focused areas.
Another strong low level jet will develop Friday night and the setup
is favorable for an MCS to develop somewhere in the vicinity of
southeast South Dakota/northwest Iowa. The deterministic ECMWF
continues to be aggressive with the MCS to track southeast into
central Iowa while other solutions remain less optimistic. Should an
MCS develop, corfedi vectors would suggest any rooted system should
settle southeast. Some challenges though showing up in sounding
profiles with dry air still lingering in the favored lift zone that
would inhibit convective development. Another storm complex looks
favorable Sunday night into Monday morning as the upper flow bows a
bit as the Canadian upper low moves east, which will allow a frontal
boundary to drop into Iowa. As of now, northern Iowa is the most
favored area for precipitation though scattered storms should also
reach central Iowa. Periodic thunderstorm chances into next week as
mentioned previously which will be dependent on the surface boundary
placement and short wave timing. There will be some severe weather
potential this weekend with damaging winds the greatest threat.

The weekend will be warmer and more humid with highs in the upper
80s to low 90s into Monday then slightly cooler the remainder of the
period. Afternoon heat index values Saturday and Sunday will be in
the 90s to near 100.

&&

.AVIATION.../For the 12Z TAFS through 12Z Friday morning/
Issued at 620 AM CDT Thu Aug 6 2020

Scattered showers and thunderstorms this morning vicinity of
KDSM/KOTM/KFOD before diminishing into the afternoon. Localized
MVFR cigs also possible this afternoon into the overnight.
South to southeast wind through the period. A period above
sustained 12kt wind possible this afternoon.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Donavon
AVIATION...Donavon
Hazardous weather outlook, Aug 6, 3:33 AM CST, 6 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
433 AM CDT Thu Aug 6 2020

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-070945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
433 AM CDT Thu Aug 6 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and Tonight

Scattered thunderstorms will continue through the early afternoon.
Storms are not expected to be severe. Additional thunderstorm
development is possible later tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Non-severe overnight thunderstorms may linger into Friday morning
before diminishing. Thunderstorms are possible again late Friday
and periodically through the weekend. Severe storms may be
possible and this will be further evaluated in the coming days.

Very warm and humid weather will return for Saturday through
Monday. Heat indices from the 90s to near 100 will be possible
during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Hagenhoff

In the hours before

Special weather statement, Aug 6, 9:57 AM CST, 14 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1057 AM CDT Thu Aug 6 2020

IAZ045-046-057-058-061645-
Guthrie IA-Audubon IA-Greene IA-Carroll IA-
1057 AM CDT Thu Aug 6 2020

...Nickel sized hail possible...

At 1057 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Coon Rapids, or 10 miles northeast of Audubon, moving
east at 25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Coon Rapids, Bayard and Dedham.

LAT...LON 4176 9489 4190 9489 4195 9452 4171 9453
TIME...MOT...LOC 1557Z 269DEG 20KT 4185 9483

Ansorge
Special weather statement, Aug 6, 10:00 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1100 AM CDT Thu Aug 6 2020

IAZ058-059-072-061645-
Guthrie IA-Madison IA-Dallas IA-
1100 AM CDT Thu Aug 6 2020

...Nickel sized hail possible over mainly southern Dallas County...

At 1059 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Stuart, or 12 miles west of Adel, moving east at
30 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Waukee, Adel, Dallas Center, De Soto, Van Meter, Redfield, Dexter,
Diamondhead Lake, Linden and Badger Creek State Park.

LAT...LON 4153 9429 4166 9430 4172 9389 4147 9389
TIME...MOT...LOC 1559Z 268DEG 25KT 4160 9424

Ansorge

The radar

The Des Moines radar (KDMX), 81 km away, was scanning. The volume nearest the first event began at 16:10 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Carroll

When
August 6, 10:11 AM CST
Where
Carroll County, 0.69 mi N of Coon Rapids
Measured
1.5 in hail
Reported by
Public
Coordinates
41.880, -94.680

Public report of quarter to ping pong ball sized hail.

Hail, Guthrie

When
August 6, 10:30 AM CST
Where
Guthrie County, 3.09 mi W of Bagley
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
41.850, -94.490

Emergency manager reported a lot of pea sized hail with periodic nickle sized hail mixing in.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908180, 908181.